Kentucky, 2012

Flash Flooding and Hail in Kentucky, May 21, 2012

May 21, 2012 · NWS JKL · 6 events in 4 counties and zones

Isolated to scattered strong to severe thunderstorms produced isolated incidences of large hail, damaging winds, and flash flooding across portions of Eastern Kentucky on May 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated to scattered strong to severe thunderstorms produced isolated incidences of large hail, damaging winds, and flash flooding across portions of Eastern Kentucky on May 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 21, 1:06 PM EST, 12 minutes earlier.

Area forecast discussion, May 21, 1:06 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
206 PM EDT MON MAY 21 2012

.UPDATE...
ISSUED AT 206 PM EDT MON MAY 21 2012

SCATTERED THUNDERSTORMS HAVE FIRED WELL AHEAD OF AN APPROACHING COLD
FRONT. THE STORMS HAVE BEGUN TO MERGE INTO A LINE THAT EXTENDS FROM
FLEMINGSBURG SOUTHWARD TO FRENCHBURG...CAMPTON...BOONEVILLE AND LAUREL
CREEK. ISOLATED STORMS ARE ONGOING ACROSS LETCHER...HARLAN...AND BELL
COUNTIES AS WELL. THEREFORE...PRECIPITATION PROBABILITIES FOR THE
EARLY AFTERNOON HOURS WERE INCREASED TO ACCOUNT FOR THE LATEST
ONGOING WEATHER. THESE STORMS WILL CONTINUE TO INCREASE IN COVERAGE
DURING THE LATE AFTERNOON AS THE FRONT CONTINUES TO MOVE EASTWARD.
CORRESPONDING ADJUSTMENTS WERE ALSO MADE TO THE SKY COVER...RAINFALL
TOTALS...AND WEATHER FORECAST ELEMENTS...BASED ON THE UPDATED
PRECIPITATION CHANCES.

UPDATE ISSUED AT 1100 AM EDT MON MAY 21 2012

A FEW CHANGES WERE MADE TO THE FORECAST FOR THE REST OF TODAY.
LATEST SATELLITE IMAGERY SHOWS THAT SKIES ACROSS MOST OF EASTERN
KENTUCKY HAVE BEEN CLEAR OR MOSTLY CLEAR ALL MORNING LONG. THIS TREND
IS EXPECTED TO CONTINUE FOR THE NEXT FEW HOURS BEFORE CLOUD COVER
BEGINS TO FILL IN FROM THE WEST AHEAD OF AN APPROACHING COLD FRONT.
RADAR IMAGERY HAS REVEALED A SIMILAR TREND...WITH NO SHOWERS OR
THUNDERSTORMS CURRENTLY OCCURRING ACROSS ANY PART OF THE FORECAST
AREA. SHOWERS AND STORMS WILL EVENTUALLY BEGIN TO FORM AND MOVE
ACROSS EASTERN KENTUCKY THIS AFTERNOON AND EVENING AS THE FRONT MOVES
ACROSS THE AREA DURING THE PEAK HEATING OF THE DAY. WITH THAT IN
MIND...PRECIPITATION PROBABILITIES THROUGH EARLY THIS AFTERNOON WERE
DECREASED TO ACCOUNT FOR THE LATEST TRENDS AND MODEL DATA. THE BEST
CHANCE FOR SHOWERS LOOKS TO BE FROM MID AFTERNOON ONWARD. A FEW
ADJUSTMENTS WERE ALSO MADE TO TEMPERATURES...DEWPOINTS...AND
WINDS...BUT ONLY TO ESTABLISH NEW TRENDS BASED ON THE HOURLY
OBSERVATIONAL DATA.

UPDATE ISSUED AT 745 AM EDT MON MAY 21 2012

DID A QUICK UPDATE TO THE GRIDS TO REFLECT THE CURRENT RADAR TRENDS
AND SKY COVER. A FEW HINTS OF SHOWERS HAVE STARTED OVER PARTS OF
EAST KENTUCKY AND THE EARLIER CONVECTION TO THE WEST HAS WANED AS
EXPECTED. ACCORDINGLY...NUDGED POPS UP THROUGH THE AREA AND TOOK THEM
DOWN IN THE WEST THROUGH 15Z. ALSO FINE TUNED THE T AND TD GRIDS FOR
OBS AND TRENDS. NDFD GRIDS AND WEB FORECASTS HAVE BEEN UPDATED.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 330 AM EDT MON MAY 21 2012

06Z SFC ANALYSIS SHOWS GENERAL AND WEAK LOW PRESSURE THROUGH THE OHIO
VALLEY. THERE IS A COLD FRONT SLOWLY APPROACHING FROM THE WEST
CURRENTLY JUST ENTERING THE NORTHWEST PARTS OF THE OHIO VALLEY. AHEAD
OF THIS...A NORTH TO SOUTH AREA OF SHOWERS AND THUNDERSTORMS IS
FOUND EXTENDING FROM WESTERN/CENTRAL INDIANA DOWN THROUGH THE
WESTERN HALF OF KENTUCKY. WITH LIGHT WINDS THROUGHOUT THE COLUMN THE
INDIVIDUAL CELLS IN THIS AREA ARE MOVING VERY SLOWLY...IF AT ALL. OF
MESOSCALE INTEREST...A WELL DEFINED OUTFLOW BOUNDARY IS MOVING EAST
TOWARD THE CWA AT A STEADY CLIP AND THIS MAY KICK OF SOME CONVECTION
LOCALLY AHEAD OF SCHEDULE. MORE LIKELY...THOUGH...THIS BOUNDARY WILL
DISSIPATE BEFORE CAUSING TO MUCH TROUBLE...BUT MAY REMAIN A SUBTLE
FEATURE THAT COULD SUPPORT EXTRA CONVECTIVE MISCHIEF IN EAST KENTUCKY
LATER TODAY. OTHERWISE...EAST KENTUCKY IS ENJOYING A SEASONABLE NIGHT
UNDER MOSTLY CLEAR SKIES WITH JUST SOME HIGH CLOUDS FROM THE
CONVECTION TO THE WEST POSSIBLY IMPINGING TOWARDS DAWN. THE MOSTLY
CLEAR SKIES HAVE ALLOWED A SMALL TO MODERATE RIDGE TO VALLEY
TEMPERATURE SPLIT TO DEVELOP EARLY THIS MORNING ALONG WITH SOME
PATCHY VALLEY FOG.

THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH A SLOWER SOLUTION TO THE
TROUGH MOVING INTO THE OHIO VALLEY LATER TODAY. THE BASE OF THIS
THEN AMPLIFIES A NOTCH BY MIDDAY TUESDAY AS IT CROSSES THE TENNESSEE
VALLEY WITH THE NAM12 THE STRONGEST...BUT THE LATEST ECMWF NOT FAR
BEHIND. THE MODELS HAVE BEEN COMING INTO LINE WITH THE ECMWF SOLUTION
OVER THE PAST FEW DAYS AND THEREFORE CONFIDENCE IS HIGHER IN A
BLENDED SOLUTION. AS A RESULT...HAVE FOLLOWED THEIR CONSENSUS BUT PUT
EXTRA EMPHASIS ON THE SPECIFICS FROM THE HIGHER RESOLUTION NAM12 AS
THE MESOSCALE WILL LIKELY DOMINATE...AT LEAST FOR INITIAL CONVECTIVE
DEVELOPMENT.

SENSIBLE WEATHER WILL PROBABLY FEATURE CONVECTION TO OUR WEST
DIMINISHING IN A DIURNAL MINIMUM THROUGH MID MORNING BEFORE FIRING UP
AGAIN AS THE FRONT GETS CLOSER. OUTFLOWS FROM THIS...OR JUST GENERAL
INSTABILITY...SHOULD HELP INITIATE STORMS BY MIDDAY OVER OUR WESTERN
COUNTIES. WHILE THIS CONVECTION IS EXPECTED TO DEVELOP TO OUR WEST
INITIALLY...ADDITIONAL MESOSCALE DRIVEN SHOWERS AND STORMS SHOULD
THEN FORM AND WORK EAST AS THE DAY WEARS ON. THE FRONT AND ITS UPPER
SUPPORT ARE NOT AWFULLY STRONG...THOUGH...SO WHILE SCATTERED TO
NUMEROUS STORMS ARE EXPECTED FOR MOST OF THE AREA AT LEAST PART OF
THE DAY...THEY SHOULD BE MORE OF A GARDEN VARIETY...SLOW MOVING AND
WITH ENOUGH QUESTIONS ON COVERAGE FOR POPS JUST TO NIP AT LIKELY BY
LATE AFTERNOON. THE PCPN CHANCES WILL THEN CONTINUE AT A DIMINISHED
RATE INTO THE EVENING AND OVERNIGHT AS THE UPPER TROUGH SLOWLY MOVES
INTO POSITION OVERHEAD AND ITS SFC REFLECTION HOLDS THE FRONT OVER
OUR AREA. IT DOES APPEAR THAT THE FRONT AND ITS CONVECTION WILL GET
FAR ENOUGH EAST BY TUESDAY MORNING TO SUGGEST THAT OUR WESTERN
COUNTIES COULD BE DRY FOR THE LATTER PART OF THE SHORT TERM...THOUGH
WITH DIURNAL HEATING AND DEEPENING ALOFT THEY MAY NOT BE SPARED
THROUGH ALL OF TUESDAY AFTERNOON. SOMEWHAT COOLER AIR IN THE WAKE OF
THE FRONT FOR OUR WESTERN ZONES AND CLOUDS/CONVECTION IN THE EAST
WILL KEEP TEMPERATURES NEAR NORMAL...OR JUST ON THE COOL SIDE...ON
TUESDAY.

FOLLOWED A BLEND OF THE INHERITED GRIDS AND THE LATEST MET GUIDANCE
FOR TEMPERATURES THROUGH THE PERIOD WITH LIMITED TERRAIN BASED
ADJUSTMENTS TONIGHT GIVEN THE MOIST AND CLOUDY ENVIRONMENT. AS FOR
POPS...ACTUALLY ENDED UP A TOUCH HIGHER THAN THE MET GUIDANCE TODAY
AND THEN IN BETWEEN THE HIGHER MET AND LOWER MAV FOR TONIGHT AND
TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 AM EDT MON MAY 21 2012

MODELS IN PRETTY GOOD AGREEMENT INTO THE UPCOMING WEEKEND. THE UPPER
LEVEL LOW PRESSURE SYSTEM WILL LIKELY PLAGUE THE AREA THROUGH MUCH
OF THE WEEK WITH MODELS HOLDING THE SYSTEM OVER THE CENTRAL
APPALACHIANS THROUGH THURSDAY. DYNAMICS ARE NOT ALL THAT GREAT FROM
TUESDAY NIGHT ONWARD...BUT WITH INSTABILITY DEVELOPING EACH
AFTERNOON...THERE MAY BE SOME SCATTERED SHOWERS AND THUNDERSTORMS
WEDNESDAY AND THURSDAY AFTERNOONS. THUS...WILL RAMP POPS UP DURING
THE AFTERNOONS...WITH DRY CONDITIONS FOR THE OVERNIGHT PERIODS. BY
FRIDAY...HEIGHTS FINALLY BEGIN TO BUILD OVER THE REGION WITH VERY
MILD AIR FLOODING INTO EASTERN KENTUCKY. THIS WILL RESULT IN
AFTERNOON HIGHS IN THE UPPER 80S TO AROUND 90 ON FRIDAY...
SATURDAY...AND SUNDAY. MAINLY DRY WEATHER IS ANTICIPATED WITH THE
RIDGE AXIS CENTERED ACROSS THE REGION THROUGH MOST OF THE MEMORIAL
DAY WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 206 PM EDT MON MAY 21 2012

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS A PORTION OF
EASTERN KENTUCKY MAINLY NORTH OF THE HAL ROGERS PARKWAY AND HIGHWAY
80 CORRIDOR. THE TAF FORECAST WAS MODIFIED TO ACCOUNT FOR ANY STORMS
THAT WILL AFFECT THE AIRPORT AT JKL FOR THE REST OF THE AFTERNOON. AS
A COLD FRONT CONTINUE TO MOVE TOWARD THE AREA FROM THE WEST...MORE
SHOWERS AND STORMS WILL LIKELY FIRE UP THIS AFTERNOON AND EVENING.
ALL THREE TAF SITES WILL LIKELY BE AFFECTED BY A SHOWER OR STORMS
BETWEEN NOW AND 2 OR 3Z THIS EVENING. LOCALLY HEAVY RAIN...SMALL
HAIL...AND FREQUENT LIGHTNING WILL BE THE PRIMARY THREATS WITH ANY
THUNDERSTORMS. A 30-35 MPH WIND GUST CAN ALSO NOT BE RULED OUT WITH
THESE STORMS THIS AFTERNOON AND EVENING. MVFR CONDITIONS WILL BE
POSSIBLE DURING ANY THUNDERSTORMS THIS AFTERNOON AND EVENING. A BIT
OF FOG MAY ALSO FORM OVERNIGHT IN THE MOISTURE LADEN SURFACE
AIR...PARTICULARLY AT JKL. MVFR CONDITIONS WILL AGAIN BE ON TAP WHERE
ANY FOG IS ABLE TO FORM. ISOLATED TO SCATTERED SHOWERS...AND PERHAPS
AND ISOLATED STORM...WILL REMAIN POSSIBLE TONIGHT AND TOMORROW.
ANOTHER ROUND OF MORE WIDESPREAD SHOWERS AND STORMS WILL BE POSSIBLE
NEAR THE END OF THE TAF PERIOD ON TUESDAY...AS AN AREA OF LOW
PRESSURE LINGERS OVER THE OHIO AND TENNESSEE VALLEY AREAS OF EASTERN
TENNESSEE...KENTUCKY...AND WEST VIRGINIA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AR
SHORT TERM...GREIF
LONG TERM....KAS
AVIATION...AR
Hazardous weather outlook, May 21, 3:10 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
410 AM EDT MON MAY 21 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
410 AM EDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TIME TO TIME TUESDAY THROUGH
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF

In the hours before

Special weather statement, May 21, 12:27 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
127 PM EDT MON MAY 21 2012

KYZ108-111-112-114-211800-
OWSLEY-WOLFE-LEE-BREATHITT-
127 PM EDT MON MAY 21 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 200 PM EDT MONDAY AFTERNOON...

   NORTHERN OWSLEY...
   CENTRAL WOLFE...
   EASTERN LEE AND
   NORTHWESTERN BREATHITT.

AT 127 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BAPTIST TO AIREDALE TO LOWER BUFFALO...OR ALONG A LINE
EXTENDING FROM CAMPTON TO BEATTYVILLE TO BOONEVILLE...MOVING EAST AT
10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TRENT AROUND
135 PM EDT...LANDSAW AROUND 140 PM EDT...EVERSOLE AROUND 145 PM
EDT...MALAGA AROUND 150 PM EDT...LEXIE AROUND 155 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE QUARTER INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND HAIL UP TO NICKEL SIZE IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON
Local storm report, May 21, 12:33 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
133 PM EDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             OWINGSVILLE             38.14N 83.76W
05/21/2012  E0.75 INCH       BATH               KY   911 CALL CENTER

&&

TBREWER
Local storm report, May 21, 12:39 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             OWINGSVILLE             38.14N 83.76W
05/21/2012  E0.88 INCH       BATH               KY   911 CALL CENTER

            SECOND CALL FROM DISPATCH. STATED THAT THEY HAD OBSERVED
            BOTH PENNY AND NICKEL SIZED HAIL.

&&

TBREWER
Special weather statement, May 21, 12:49 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
149 PM EDT MON MAY 21 2012

KYZ050-058>060-211830-
MENIFEE-MONTGOMERY-POWELL-ESTILL-
149 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230
PM EDT MONDAY AFTERNOON...

   WEST CENTRAL MENIFEE...
   SOUTHERN MONTGOMERY...
   POWELL AND
   EXTREME NORTH CENTRAL ESTILL.

AT 149 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTBEND...OR
7 MILES NORTHWEST OF STANTON...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALTERSVILLE
AROUND 155 PM EDT...VAUGHNS MILL AROUND 200 PM EDT...BEAN AROUND 205
PM EDT...STANTON AROUND 210 PM EDT...CAT CREEK AROUND 220 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN
Special weather statement, May 21, 12:56 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
156 PM EDT MON MAY 21 2012

KYZ060-106-108-211830-
MENIFEE-MORGAN-WOLFE-
156 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230
PM EDT MONDAY AFTERNOON...

   SOUTHEASTERN MENIFEE...
   SOUTHWESTERN MORGAN AND
   NORTHERN WOLFE.

AT 157 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VALERIA...OR 7
MILES NORTH OF CAMPTON...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VALERIA AROUND
205 PM EDT...WELLINGTON AROUND 210 PM EDT...GOSNEYVILLE AROUND 215 PM
EDT...MAYTOWN AROUND 220 PM EDT...TOLIVER AROUND 225 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN
Special weather statement, May 21, 1:08 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
208 PM EDT MON MAY 21 2012

KYZ069-080-086-114-116-117-211845-
LAUREL-KNOX-JACKSON-LESLIE-OWSLEY-CLAY-
208 PM EDT MON MAY 21 2012

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 245 PM EDT MONDAY AFTERNOON...

   NORTHEASTERN KNOX...
   SOUTHEASTERN JACKSON...
   WEST CENTRAL LESLIE...
   SOUTHEASTERN OWSLEY...
   CLAY AND
   NORTHEASTERN LAUREL.

AT 208 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
BERNICE...OR NEAR MANCHESTER...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LITTLETON
AROUND 215 PM EDT...HORSE CREEK JUNCTION AROUND 220 PM EDT...TANKSLEY
AROUND 225 PM EDT...TEGES AROUND 230 PM EDT...HENSLEY AROUND 240 PM
EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

JACOBSON

The radar

The Jackson,KY radar (KJKL), 39 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Heavy Rain, Powell

When
May 21, 1:18 PM EST to 1:48 PM EST
Where
Powell County, 0.55 mi W of Natural Bridge
Reported by
Other Federal Agency
Coordinates
37.780, -83.690

An IFLOWS gage measured 1.93 inches of rainfall in a 30 minute period in the Natural Bridge State Park.

Thunderstorm Wind, Montgomery

When
May 21, 1:34 PM EST
Where
Montgomery County, 2 mi E of Camargo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.000, -83.843

Tree limbs were blown down that were 2 to 3 inches in diameter.

Hail, Powell

When
May 21, 1:36 PM EST
Where
Powell County, 0.55 mi W of Natural Bridge
Measured
1 in hail
Reported by
Public
Coordinates
37.780, -83.690

Flash Flood, Powell

When
May 21, 2:30 PM EST to 3:30 PM EST
Where
Powell County, 1.38 mi SW of Slade to 0.79 mi SW of Natural Bridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.787, -83.719

Two roads in the Natural Bridge State Resort Park were closed due to high water.

Heavy Rain, Whitley

When
May 21, 3:45 PM EST to 6:45 PM EST
Where
Whitley County, 0.55 mi E of Nevisdale
Reported by
State Official
Coordinates
36.680, -84.040

Storm total rainfall was 1.88 inches. Light rain was falling at the time of the observation.

Flash Flood, Fleming

When
May 21, 4:37 PM EST to 5:25 PM EST
Where
Fleming County, 1.63 mi W of Locust to 0.23 mi NE of Sherburne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.300, -83.760

Locust Creek rose beyond its banks and stranded people near South Lick Rd.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376684, 376686, 376683, 376681, 376685, 376682.